Montana, 2007

Flash Flood and Hail in Montana, June 24 to 25, 2007

June 24 to 25, 2007 · NWS GGW · 15 events in 6 counties and zones

Severe thunderstorms occurred during the evening hours of the 24th. An upper trough pushing into the Pacific Northwest combined with a frontal boundary to the south and east of the area to produce the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe thunderstorms occurred during the evening hours of the 24th. An upper trough pushing into the Pacific Northwest combined with a frontal boundary to the south and east of the area to produce the severe storms. Heavy rain caused flash flooding in Richland County where water was flowing over a small stock dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 2:04 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 2:04 PM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT SUN JUN 24 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
COOLER AIRMASS THAT MOVED IN LAST NIGHT BELOW 700 MB HAS PUT A
CAP ON CONVECTION STARTING THIS AFTERNOON. THIS LOOKS TO BREAK
AT LEAST SOMEWHAT BY EARLY EVENING. AIRMASS ALSO DRIED SLIGHTLY IN
OUR WEST...RESULTING IN CONVECTIVE TEMPS WELL ABOVE FORECAST HIGHS.
THE AIRMASS IS MORE UNSTABLE TO OUR SE...WITH 00Z FORECAST CAPES
TO AROUND 4000 J/KG IN OUR SE ZONES. EXPECT MOST CONFECTION
THOUGH FOR OUR AREA WILL BE ELEVATED...ARRIVING FROM THE SW FROM S
MT AND N WY MOUNTAINS. SPC HAS ALL OF OUR AREA IN AT LEAST SLIGHT
RISK OF SEVERE TSTORMS...OUR SE IN MODERATE RISK. THIS DESCRIBES
SITUATION REASONABLY.

WHILE INSTABILITY VARIES QUITE A BIT FROM NW TO SE ACROSS OUR
CWA...SHEAR IS IMPRESSIVE ALL AREAS WITH 40KT OR GREATER 0-6 KM.
SWODY1 AND SPC CHARTS DESCRIBE POSSIBILITY OF BOTH LARGE HAIL AND
DAMAGING WINDS WITH SUPERCELLS...AW WELL AS POSSIBLE MCS..AND BOW
ECHOES. ADDED MENTION OF HEAVY RAINFALL TOO...ALTHOUGH BEST
THREAT IS IN OUR SE. APPEARS TO BE A WEAK SHORTWAVE INTO OUR SE
THIS EVE...THEN ANOTHER LATE TONIGHT IN OUR NW...BUT OVERALL UPPER
SUPPORT AND TRIGGERING MECHANISMS ARE NOT GREAT. MOS POPS ALL SEEM
TOO HIGH. SURFACE GRADIENTS TIGHTENING WITH DEVELOPING SURFACE LOW
OVER WY HAVE BROUGHT E WINDS UP TO 20 MPH SO WILL ISSUE LAKE WIND
ADVISORY FOR REMAINDER OF THE NIGHT.

MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN. CLOSED UPPER
LOW OVER VANCOUVER ISLAND TO MOVE E THRU S CANADA INTO TUE. MOST
PRECIP STAYS IN CANADA. TROUGH EXTENDING FROM THE LOW MOVES ACROSS
OUR N. AT THE SAME TIME THOUGH...A DRY SLOT ENTERS OUR AREA FROM
THE W. WILL KEEP SIGNIFICANT POPS CONFINED TO OUR N. MODELS DO
INCREASE LOWER LEVEL GRADIENTS A LOT...WITH 850 MB WINDS UP TO 40
KT IN THE EVENING...RESULTING IN WINDY WEATHER AND A LIKELY POSSIBLE
LAKE WIND ADVISORY MON EVE.

THIS WILL EXIT THE AREA WITH WEAK HIGH PRESSURE AND RIDGING ALOFT
FOR SUNNY SKIES TUE. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD MODEL CONSISTENCY CONTINUES. UPPER RIDGE WILL BE THE DOMINANT
PLAYER THROUGH THE PERIOD...MAKING FOR WARMING TEMPERATURES. SOUTHWEST
FLOW ALOFT DEVELOPS BY LATE IN THE WEEK...CREATING THE POTENTIAL
FOR THUNDERSTORMS. THIS IS ALL WELL HANDLED IN GOING FORECAST.
THUS MADE ONLY MINOR TWEAKS. GILCHRIST

MODELS ARE IN DECENT AGREEMENT TONIGHT WITH SOME SUBTLE
DIFFERENCES. THE EXTENDED FORECAST FEATURES AN UPPER RIDGE THAT
BUILDS INTO MONTANA ON WEDNESDAY. THE RIDGE AXIS MOVES INTO
EASTERN MONTANA ON THURSDAY AND BECOMES AN OMEGA BLOCK. THE RIDGE
THEN SITS OVER EASTERN MONTANA FOR A FEW DAYS AND MIGHT MOVE AS
FAR EAST AS THE DAKOTAS NEXT WEEKEND. WHEN BLOCKING PATTERNS
SET...WEATHER SYSTEM TEND TO SIT STILL. GFS APPEARS TO THE FURTHER
EAST THAN THE ECMWF WITH THE RIDGE AXIS NEXT WEEKEND. THE OMEGA
BLOCKING PATTERN WILL HAVE UPPER LOWS OVER QUEBEC AND OFF THE
WASHINGTON AND BRITISH COLUMBIA COAST THROUGH NEXT WEEKEND.

SURFACE HIGH WILL PROVIDE DRY AND COOL WEATHER TUESDAY NIGHT AND
WEDNESDAY. THE HIGH MOVES TO THE EAST ON WEDNESDAY ALLOWING EAST
WINDS TO DEVELOP. WITH A SURFACE TROUGH TO THE WEST UNTIL NEXT
WEEKEND...EXPECT SEVERAL DAYS OF EAST WINDS OVER THE FORECAST
AREA. UPPER LEVEL DISTURBANCES SPINNING OFF THE UPPER LOW TO THE
WEST WILL MOVE THROUGH MONTANA FROM TIME TO TIME BRINGING A FEW
THUNDERSTORMS WITH IT. WILL GENERALLY BROADBRUSH A SLIGHT CHANCE
OF THUNDERSTORMS FROM THURSDAY AFTERNOON ONWARD IN THE EXTENDED.
THE SURFACE TROUGH IS EXPECTED TO EVENTUALLY MOVE TOWARDS EASTERN
MONTANA NEXT WEEKEND BRINGING A THERMAL RIDGE WITH WARMER
TEMPERATURES. FORRESTER

&&

.AVIATION...
LOOK FOR MID AND HIGH LEVEL CLOUDS ACROSS THE AREA THROUGH MOST
OF THE DAY MAKING FOR WIDESPREAD VFR CONDITIONS. HOWEVER SCATTERED
SEVERE THUNDERSTORM ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MONTANA...POTENTIALLY IMPACTING THE KGDV AND KSDY
TERMINALS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF NORTHEAST MONTANA
DURING THE SAME PERIOD. SCATTERED THUNDERSTORMS WILL CONTINUE
INTO MONDAY WHICH MAY LOWER VISIBILITY AND CEILINGS TO IFR LEVELS AT
TIMES. EXPECT EAST TO NORTHEAST WINDS 15 TO 25 KNOTS TODAY AND
TONIGHT. PLEASE SEE TAFS FOR DETAILS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 AM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 1:58 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT SUN JUN 24 2007

MTZ022>027-252100-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
258 PM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR SCATTERED SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP.
PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>021-059>062-252100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
258 PM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR ISOLATED
THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINS. PLEASE
CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS.

THERE IS ALSO A LAKE WIND ADVISORY IN EFFECT FOR FORT PECK LAKE.
PLEASE SEE GTFNPWGGW FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
June 24, 7:15 PM MST
Where
Garfield County, 14 mi SW of Brusett
Measured
0.75 in hail
Reported by
Public
Coordinates
47.207, -107.461

Hail, Garfield

When
June 24, 7:15 PM MST
Where
Garfield County, 13 mi W of Brusett
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.527

The hail started to cover the ground.

Hail, Garfield

When
June 24, 7:35 PM MST
Where
Garfield County, 2 mi W of Brusett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.293

Most of the hail was pea sized, but was mixed with some ping pong ball to golf ball sized stones.

Hail, Garfield

When
June 24, 7:35 PM MST to 7:40 PM MST
Where
Garfield County, 2 mi W of Brusett to 3 mi N of Brusett
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
47.350, -107.293

The hail did not cover the ground.

Hail, Valley

When
June 24, 8:30 PM MST to 8:45 PM MST
Where
Valley County, Pines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.830, -106.630

Hail, Garfield

When
June 24, 8:35 PM MST
Where
Garfield County, 21 mi N of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.624, -106.880

Mainly pea sized hail, but was mixed with half inch to golf ball sized hail.

Hail, Phillips

When
June 24, 9:15 PM MST
Where
Phillips County, 8 mi SW of Zortman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.838, -108.652

Thunderstorm Wind, Phillips

When
June 24, 9:20 PM MST
Where
Phillips County, 15 mi SSE of Landusky
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.700, -108.496

Manning Corral Raws site. The time was estimated based on radar data.

Thunderstorm Wind, Valley

When
June 24, 9:23 PM MST
Where
Valley County, 5 mi N of Ft Peck
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
48.092, -106.450

Hail, Phillips

When
June 24, 10:05 PM MST
Where
Phillips County, 10 mi S of Zortman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.775, -108.530

Hail, Richland

When
June 24, 11:01 PM MST
Where
Richland County, 20 mi NW of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.904, -104.454

Flash Flood, Richland

When
June 24, 11:16 PM MST to June 25, 12:33 AM MST
Where
Richland County, 20 mi NW of Sidney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.904, -104.454

Rain amounting to 1.95 inches fell within 35 minutes and led to flash flooding with water flowing over a small stock dam. A total of 2.5 inches of rain fell.

Thunderstorm Wind, Roosevelt

When
June 24, 11:23 PM MST
Where
Roosevelt County, Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.100, -105.200

Thunderstorm Wind, Garfield

When
June 24, 11:29 PM MST
Where
Garfield County, Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -107.480

Thunderstorm Wind, Sheridan

When
June 25, 12:35 AM MST
Where
Sheridan County, 8 mi E of Medicine Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
48.500, -104.326

A microburst caused from the outflow of dying thunderstorms south of the area caused a 107 year old barn to collapse. Observations from a RAWS site 8 miles away had a peak wind of 44 mph. No other structures on the farm were damaged.|

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28832, 28833, 28834, 28836, 28839, 28837, 28840, 28842, 28843, 28844, 28845, 28849, 28846, 28847, 31615.